Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
162 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

How can dementia be treated?

I am recently assisting my dad with his dementia. He has not been officially diagnosed but recently suffered a fall was hospitalized and thought to have had a stroke. MRI ruled out any ALZHEIMERS and stroke, he tore his rotator cup. It is obvious with his rehab process that he suffers from short term memory loss, easily agitated , very confused. Sun downing very common . A rehab doctor prescribed Lyrica about 3 weeks ago for pain in his back. He suffers greatly with scirliosis and TMJ. 85 years of age and weighs just 107 lbs. I have placed my dad in an assisted living. He has recently relocated from NY to Texas due to accidently causing a fire in the middle of the night at his residence of 50 years . He has no home of his own and cannot be left alone any longer. The caregivers all advise that my dad is a continued fall risk, very impatient. Up and down out of his bed constantly . Easily agitated . He takes a dose of .25 mg of Ativan to help calm him down PRN. I am seeking the care of a doctor as soon as possible ! I researched Lyrica and wondered if that is also adding to his confusion. His behavior has changed dramatically in the last 6 weeks. I am very concerned the Lyrica may be contributing to the confusion. I have his medical power of attorney and would like to stop the Lyrica to see if the side effects have made his dementia worse. I think he could benefit from a different pain medication to calm his pain down and lessen the confusion. Please advise
Thu, 21 Jun 2018
Report Abuse
Psychiatrist 's  Response
Hello and Welcome to ‘Ask A Doctor’ service. I have reviewed your query and here is my advice.

His dementia s purely because of the fall that he had. Taking his age into consideration it is difficult to treat the short term memory loss caused due to his fall and head injury. T.Lyrica that he is on is Pregabalin which protects from seizures and decreases neurological pain. T.ativan which has been prescribed to him his actually a Benzodiazepam which can cause confusion, specially in the elderly. Its important you take him to your psychiatrist or physician at the earliest. As of now it is important to stop T.Ativan, I'm sure that will improve the confusion part. Kindly do this at the earliest and let me know.

Hope I have answered your query. Let me know if I can assist you further.
I find this answer helpful
Psychiatrist Dr. K M Poornajith's  Response
Hello and Welcome to ‘Ask A Doctor’ service. I have reviewed your query and here is my advice.

His dementia s purely because of the fall that he had. Taking his age into consideration it is difficult to treat the short term memory loss caused due to his fall and head injury. T.Lyrica that he is on is Pregabalin which protects from seizures and decreases neurological pain. T.ativan which has been prescribed to him his actually a Benzodiazepam which can cause confusion, specially in the elderly. Its important you take him to your psychiatrist or physician at the earliest. As of now it is important to stop T.Ativan, I'm sure that will improve the confusion part. Kindly do this at the earliest and let me know.

Hope I have answered your query. Let me know if I can assist you further.
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in


How can dementia be treated?

Hello and Welcome to ‘Ask A Doctor’ service. I have reviewed your query and here is my advice. His dementia s purely because of the fall that he had. Taking his age into consideration it is difficult to treat the short term memory loss caused due to his fall and head injury. T.Lyrica that he is on is Pregabalin which protects from seizures and decreases neurological pain. T.ativan which has been prescribed to him his actually a Benzodiazepam which can cause confusion, specially in the elderly. Its important you take him to your psychiatrist or physician at the earliest. As of now it is important to stop T.Ativan, I m sure that will improve the confusion part. Kindly do this at the earliest and let me know. Hope I have answered your query. Let me know if I can assist you further.